Kansas, 2020High Wind in Kansas, January 17 to 18, 2020
January 17 to 18, 2020 · NWS GLD · 3 events in 3 counties and zones
A high wind event occurred during the afternoon and evening hours of January 17th with wind gusts in northwest Kansas as high as 69 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high wind event occurred during the afternoon and evening hours of January 17th with wind gusts in northwest Kansas as high as 69 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 17, 3:14 PM MST, 27 minutes earlier.
Area forecast discussion, Jan 17, 3:14 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
314 PM MST Fri Jan 17 2020
.SHORT TERM...(This evening through Saturday)
Issued at 313 PM MST Fri Jan 17 2020
Breezy winds will continue west of the edge of the low level
cloud deck this afternoon. The cloud deck has hovered over the
eastern half of the CWA much longer today than expected causing a
large temperature difference across the area ranging from the
lower 30s to 60s.
A 500 mb trough is currently crossing the CWA from the west. It
seems to be moving slightly faster than expected. An associated
surface low is currently located along the northwest
Kansas/southwest Nebraska border. A cold front trailing the
surface low has begun to move across Yuma county in Colorado. As
the cold front moves through, strong northwesterly winds will move
into the area continuing overnight. At this time, have not issued
a High Wind Warning as not confident of low level inversion
allowing the highest winds to mix down. Still expecting wind gusts
in the 45 to 55 mph range tonight. Expecting the highest winds in
the 03-06Z time frame tonight.
There are some rain showers passing through the area this afternoon
associated with the cold front. The showers should move out of
the area later this evening.
Temperatures will drop into the mid-teens to 20s tonight before
rising into the upper 30s to mid-40s tomorrow. Cloud cover will
decrease after midnight tonight. Winds will decrease from west to
east across the Tri-State area after midnight as well.
.LONG TERM...(Sunday through Friday)
Issued at 210 PM MST Fri Jan 17 2020
Main focus for this period is the precipitation chances Thursday as
an upper level trough moves through the Plains. The GFS continues
to show a closed low moving through the Central Plains. Looking at
the last six model runs, the trend has been to gradually shift the
closed low further north. The current run of GEFS members only have
two members supporting the closed low over the Central Plains. The
ECMWF is becoming more promising with this closed low, developing a
closed low east of the forecast area in northwest upper level flow.
Winds with this day continue to vary. The GFS has the strongest
winds. At this point am not very confident with the GFS solution
due to the majority of the GEFS members not supporting the GFS
scenario. However confidence is increasing that atleast some of the
forecast area will receive precipitation.
Aside from that the upper level flow will be from the northwest
ahead of the ridge moving through early next week. As the ridge
moves through highs will be warmer than normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1103 AM MST Fri Jan 17 2020
Conditions are rapidly improving at both TAF sites. KGLD has just
returned to VFR conditions as of 18Z. MCK is still experiencing
IFR conditions as of 18Z today but conditions should improve over
the next hour. VFR conditions will return later this morning at
both TAF sites through 18Z tomorrow. A cold front will pass
through later this afternoon leading to a wind shift from south-
southwest to northwest. Gusts as high as 55 mph will be possible
overnight tonight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...NEWMAN
LONG TERM...JTL
AVIATION...NEWMAN
Hazardous weather outlook, Jan 17, 11:16 AM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1116 AM MST Fri Jan 17 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1116 AM MST Fri Jan 17 2020 /1216 PM CST Fri Jan 17 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong north northwesterly winds gusting up to 50 to 55 mph are
possible over the area late today into this evening. Those areas not
having seen any precipitation overnight could see blowing dust. These
winds could cause problems for high profile vehicles. The main focus
for any blowing dust are areas along/west of Highway 27.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Jan 17, 1:16 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MST FRI JAN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM ICE STORM OBERLIN 39.82N 100.53W
01/17/2020 DECATUR KS LAW ENFORCEMENT
ESTIMATED A HALF INCH OF ICE ON VEHICLES AND
INCH OF ICE/SLEET ON THE ROADS.
&&Local storm report, Jan 17, 3:20 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MST FRI JAN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FREEZING RAIN HILL CITY 39.37N 99.85W
01/17/2020 E0.05 INCH GRAHAM KS LAW ENFORCEMENT
LESS THAN A TENTH OF AN INCH OF ICE REPORTED
ACROSS THE COUNTY.
&&Local storm report, Jan 17, 3:24 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MST FRI JAN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM FREEZING RAIN HOXIE 39.36N 100.44W
01/17/2020 E0.03 INCH SHERIDAN KS LAW ENFORCEMENT
A FEW HUNDREDTHS OF AN INCH OF ICE ACROSS
THE COUNTY. ROADS WERE COVERED IN ICE AND
VERY SLICK.
&&Local storm report, Jan 17, 3:25 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MST FRI JAN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM DENSE FOG 3 N COLBY 39.43N 101.05W
01/17/2020 THOMAS KS AWOS
QUARTER MILE VISIBILITY.
&&Local storm report, Jan 17, 3:26 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
326 PM MST FRI JAN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM DENSE FOG 3 SE OAKLEY 39.10N 100.82W
01/17/2020 LOGAN KS AWOS
1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
FOG AT THE KOEL AWOS IN OAKLEY AT 3:15 PM
MST.
&&
VINCENTLocal storm report, Jan 17, 3:35 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MST FRI JAN 17 2020
...SUMMARY OF WINTER WEATHER REPORTS ACROSS THE TRI-STATE AREA AS
OF 3:30 PM MST ON FRIDAY JANUARY 17 2020...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM SLEET WINONA 39.06N 101.24W
01/16/2020 E0.1 INCH LOGAN KS LAW ENFORCEMENT
HIGHWAY 40 COVERED IN SLEET. DEPTH OF SLEET
IS UNKNOWN.
0555 PM SLEET OAKLEY 39.13N 100.85W
01/16/2020 E0.1 INCH LOGAN KS EMERGENCY MNGR
SURFACES COVERED IN SLEET. DEPTH OF SLEET
UNKNOWN.
0554 PM ICE STORM 11 S SHARON SPRINGS 38.74N 101.74W
01/16/2020 WALLACE KS LAW ENFORCEMENT
ROLLOVER ACCIDENT THREE MILES NORTH OF THE
GREELEY COUNTY LINE. NOT SURE IF THERE WERE
ANY INJURIES. HIGHWAY WAS SO SLICK THE
DEPUTY COULD BARELY WALK ON IT. ICE
ESTIMATES OF .5-.75 INCHES IN THE SOUTHERN
PART OF WALLACE COUNTY.
1259 PM ICE STORM OBERLIN 39.82N 100.53W
01/17/2020 DECATUR KS LAW ENFORCEMENT
ESTIMATED A HALF INCH OF ICE ON VEHICLES AND
INCH OF ICE/SLEET ON THE ROADS.
0123 AM FREEZING RAIN BENKELMAN 40.05N 101.53W
01/17/2020 E0.05 INCH DUNDY NE FIRE DEPT/RESCUE
CORRECTS PREVIOUS FREEZING RAIN REPORT FROM
BENKELMAN. ROADWAYS AROUND BENKELMAN VERY
SLICK DUE TO LIGHT COATING OF ICE. AMBULANCE
DRIVER REPORTED AND UNSURE OF TOTAL AMOUNTS
OF ICE. CREW WAS STUCK FOR AT LEAST AN HOUR.
0200 AM FREEZING RAIN LEOTI 38.48N 101.36W
01/17/2020 E0.02 INCH WICHITA KS EMERGENCY MNGR
HIGHWAYS IN WICHITA COUNTY ARE ICE COVERED,
CAUSING DANGEROUS DRIVING CONDITIONS.
0725 AM FREEZING RAIN SHARON SPRINGS 38.90N 101.75W
01/17/2020 E0.01 INCH WALLACE KS LAW ENFORCEMENT
ICE REPORTED ON VEHICLES AND THE SIDEWALK.
HOWEVER ANY TREATED HIGHWAYS ARE FINE.
0322 PM FREEZING RAIN HOXIE 39.36N 100.44W
01/17/2020 E0.03 INCH SHERIDAN KS LAW ENFORCEMENT
A FEW HUNDREDTHS OF AN INCH OF ICE ACROSS
THE COUNTY. ROADS WERE COVERED IN ICE AND
VERY SLICK.
0116 PM FREEZING RAIN NORTON 39.84N 99.89W
01/17/2020 E0.01 INCH NORTON KS LAW ENFORCEMENT
GLAZE OF ICE ON VEHICLES AND THE ROAD. ICE
HAS SINCE MELTED.
0430 AM FREEZING RAIN OAKLEY 39.13N 100.85W
01/17/2020 M0.06 INCH LOGAN KS EMERGENCY MNGR
.13 INCHES OF PRECIPITATION. THIS INCLUDES
SLEET AND SOME SNOW.
0550 PM FREEZING RAIN WINONA 39.06N 101.24W
01/16/2020 E0.13 INCH LOGAN KS TRAINED SPOTTER
APPROXIMATELY ONE EIGHTH OF AN INCH OF ICE
ON CONCRETE AND OTHER SURFACES.
0319 PM FREEZING RAIN HILL CITY 39.37N 99.85W
01/17/2020 E0.05 INCH GRAHAM KS LAW ENFORCEMENT
LESS THAN A TENTH OF AN INCH OF ICE REPORTED
ACROSS THE COUNTY.
0836 AM FREEZING RAIN 1 NE HILL CITY 39.38N 99.83W
01/17/2020 M0.03 INCH GRAHAM KS ASOS
0700 AM FREEZING RAIN GOVE 38.96N 100.49W
01/17/2020 E0.20 INCH GOVE KS EMERGENCY MNGR
AFTER LETTING CAR WARM FOR A HALF HOUR,
STILL HAD TO CHIP ICE OFF THE WINDSHIELD.
0324 PM DENSE FOG 3 N COLBY 39.43N 101.05W
01/17/2020 THOMAS KS AWOS
QUARTER MILE VISIBILITY.
0315 PM DENSE FOG 3 N COLBY 39.43N 101.05W
01/17/2020 THOMAS KS AWOS
1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
FOG AT THE KCBK AWOS IN COLBY AT 3:15 PM
MST.
0750 AM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
01/17/2020 SHERMAN KS ASOS
QUARTER MILE VISIBILITY AT ASOS STATION KGLD
GOODLAND.
0700 AM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
01/17/2020 SHERMAN KS NWS EMPLOYEE
VISIBILITY OF 1/8 TO 1/4 MILE.
0635 AM DENSE FOG 9 N GOODLAND 39.48N 101.71W
01/17/2020 SHERMAN KS NWS EMPLOYEE
VISIBILITY OF A QUARTER TO AN EIGHTH OF A
MILE.
0325 PM DENSE FOG 2 ESE OAKLEY 39.11N 100.82W
01/17/2020 LOGAN KS AWOS
QUARTER MILE REPORTED.
0315 PM DENSE FOG 3 SE OAKLEY 39.10N 100.82W
01/17/2020 LOGAN KS AWOS
1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
FOG AT THE KOEL AWOS IN OAKLEY AT 3:15 PM
MST.
1015 AM DENSE FOG 2 E OAKLEY 39.12N 100.81W
01/17/2020 GOVE KS EMERGENCY MNGR
QUARTER MILE VISIBILITY REPORTED AT THE
LOGAN/GOVE COUNTY LINE.
0715 AM DENSE FOG BIRD CITY 39.75N 101.53W
01/17/2020 CHEYENNE KS EMERGENCY MNGR
QUARTER MILE VISIBILITY IN TOWN.
0800 AM DENSE FOG WRAY 40.08N 102.23W
01/17/2020 YUMA CO PUBLIC
QUARTER TO HALF MILE VISIBILITY.
0757 AM DENSE FOG 5 S BURLINGTON 39.24N 102.28W
01/17/2020 KIT CARSON CO ASOS
QUARTER MILE VISIBILITY.
0716 AM DENSE FOG KIT CARSON 38.76N 102.79W
01/17/2020 CHEYENNE CO CO-OP OBSERVER
LESS THAN QUARTER MILE VISIBILITY IN TOWN.
NO POWER EITHER. TRUCK TRAFFIC HAS STOPPED.
0629 AM DENSE FOG 1 E KIT CARSON 38.76N 102.78W
01/17/2020 CHEYENNE CO CO-OP OBSERVER
VISIBILITY IN DENSE FOG IS A 1/4SM OR LESS.
0400 AM DENSE FOG CHEYENNE WELLS 38.82N 102.35W
01/17/2020 CHEYENNE CO LAW ENFORCEMENT
QUARTER MILE VISIBILITY.
&&
VINCENTHigh Wind, Sherman
- When
- January 17, 3:41 PM MST
- Where
- Sherman forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The Goodland (KGLD) ASOS measured a wind gust up to 69 mph on the backside of a winter surface trough. Sustained winds around 40 mph were measured at times throughout the evening of January 17th in Goodland.
High Wind, Thomas
- When
- January 17, 10:45 PM CST to 11:01 PM CST
- Where
- Thomas forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
A mesonet station about 4 miles ENE of Gem measured a wind gust of 61 mph with sustained winds of 41 mph. In addition, the AWOS in Colby measured a wind gust of 59 mph with sustained winds of 40 mph.
High Wind, Graham
- When
- January 18, 1:08 AM CST
- Where
- Graham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
A cold front passage brought High Winds to Graham County during the early morning hours of January 18th. The peak wind gust was recorded around 1 am after the front moved through on January 17th around 11 pm CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 17 to 18, 20201 death · 1 injured · $25,000 · 1 event
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 202061 events
- Blizzard and Winter Storm in Iowa, January 17 to 18, 202053 events
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 2020$25,000 · 6 events
- Blizzard in South Dakota, January 17 to 18, 202024 events
- Winter Storm in Minnesota, January 17 to 18, 202021 events
- Winter Weather in Wisconsin, January 17 to 18, 202020 events
- Blizzard in South Dakota, January 17 to 18, 202019 events
- Blizzard in North Dakota, January 17 to 18, 202018 events
- Blizzard in Minnesota, January 17 to 18, 20201 injured · 8 events
- Winter Storm in Iowa, January 17 to 18, 202016 events
- High Wind in South Dakota, January 17, 202062 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873701, 873702, 873943.